Virginia, 2018Flooding in Virginia, November 24 to 25, 2018
November 24 to 25, 2018 · NWS LWX · 10 events in 3 counties and zones
A negatively tilted trough approached the area on the 24th as surface low pressure tracked up toward the Great Lakes and secondary low pressure formed along the Carolina Coast. Lift ahead of the negatively tilted trough/within the left exit region of an upper-level jet streak led to a period of moderate to heavy rain through much of the day on the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted trough approached the area on the 24th as surface low pressure tracked up toward the Great Lakes and secondary low pressure formed along the Carolina Coast. Lift ahead of the negatively tilted trough/within the left exit region of an upper-level jet streak led to a period of moderate to heavy rain through much of the day on the 24th. Rainfall totals were generally between 1-2 inches across the area, resulting in many instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 24, 2:07 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Nov 24, 2:07 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
207 PM EST Sat Nov 24 2018
.SYNOPSIS...Low pressure will pass just southeast of the area
this evening. Weak high pressure will settle south of the area
on Sunday. A strong cold front will then cross the area Monday
afternoon followed by high pressure building into the area for
much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain will begin to taper off late this afternoon from southwest
and linger over the northeast into early this evening. This is
associated with a negatively tilted trough moving through the
Great Lks. Rain should end by 10PM everywhere if not sooner as
low pressure lifts northeast of the area. Some partial clearing
is expected overnight which may result in some areas of fog
given lack of wind and dry air advection. Temperatures will
remain mostly abv freezing tonight so not expecting any refreeze
overnight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Nice day expected tomorrow with weak sfc ridge building in.
Temperatures will warm up into the upper 50s possibly near 60F
in the south. Clouds increase again Sun night ahead of next
potent shortwave-trough moving through the Chicago area. Light rain
is expected again late Sun night into Monday morning with this
s/w trough and associated cdfnt. Strong frontal passage is
expected around 18Z with strong CAA on its wake. 850T are
expected to drop to -13C by 06Z Wed which would be coldest air
mass so far this year. Showers will turn into snow showers by
18Z Mon with a little bit of snow accumulation expected. Dry
weather is expected east of the Appalachians.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term promises to be fairly similar to the last 7 days
before today...chilly but dry. This will be due to a persistent
upper level trough which will dominate the region for several days
starting Tuesday. There may be a very cold day on Wednesday behind a
secondary cold front, but guidance has still not come to consensus
on this. Otherwise, with a mostly dry northwest flow thanks to
persistent low pressure to the north and northeast, cool conditions
will prevail, but limited moisture will likely mean the only precip
of note will be some upslope snow showers along the Allegheny Front.
By Saturday the trough starts pulling east and high pressure builds
overhead, allowing winds to turn more westerly and some warm
advection to start developing. Highs may return closer to normal by
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LIFR cigs expected into early this evening in rain with partial
clearing expected overnight. This may result in areas of fog
developing overnight given lack of wind and moist ground.
Confidence is low for expliciting forecasting fog at this time.
VFR conditions expected Sun. Light rain is expected again late
Sun night into Monday with increasing winds on Mon.
VFR Tuesday and Wednesday with main issue being some west to
northwest winds potentially gusting 20-30 knots at times. Strongest
winds likely Wednesday behind a secondary cold front.
&&
.MARINE...
Winds are expected to strengthen somewhat this afternoon and
evening across the waters with SCA conditions possible
especially over the southern waters. Winds diminish Sun into Sun
night. SCA conditions likely again Monday into Tuesday.
Small Craft Advisories likely Tuesday and Wednesday on northwesterly
flow, with best odds on Wednesday behind a secondary cold front.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding now expected at DC Waterfront, Straits
Point and Annapolis with this afternoon/evening high tide cycle.
Minor coastal flooding also possible at Baltimore and Havre de
Grace but confidence is low at this time.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through November 23rd):
Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.83 inches (2003)
3. 60.09 inches (1878)
4. 58.58 inches (2018)
5. 58.17 inches (1886)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 63.18 inches (2018)
2. 62.66 inches (2003)
3. 62.35 inches (1889)
4. 58.98 inches (1979)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 59.17 inches (2018)
3. 59.05 inches (1972)
4. 58.09 inches (1996)
5. 55.43 inches (1979)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
Around an inch will be added to these totals today, with more to
come late this weekend into Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 7 PM to 10 PM EST this evening for
DCZ001.
MD...Winter Storm Warning until 3 PM EST this afternoon for MDZ501-
502.
Winter Weather Advisory until 3 PM EST this afternoon for
MDZ003-004.
Coastal Flood Advisory until 10 PM EST this evening for MDZ014.
Coastal Flood Advisory until 5 AM EST Sunday for MDZ017.
VA...Winter Weather Advisory until 3 PM EST this afternoon for
VAZ028-030-031-501-505.
WV...Winter Storm Warning until 3 PM EST this afternoon for WVZ503-
504.
Winter Weather Advisory until 3 PM EST this afternoon for
WVZ050>053-055-501-502.
MARINE...Small Craft Advisory until 8 AM EST Sunday for ANZ531>534-537-
539>543.
Small Craft Advisory until 8 PM EST this evening for ANZ530.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
TIDES/COASTAL FLOODING...LFR
CLIMATE...LWXHazardous weather outlook, Nov 24, 4:43 PM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
443 PM EST Sat Nov 24 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
443 PM EST Sat Nov 24 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Localized flooding of small streams and creeks as well as urban
areas are possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Gale Warning may be needed for portions of the waters Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
443 PM EST Sat Nov 24 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Localized flooding of small streams and creeks as well as urban
areas are possible through this evening, mainly east of the Blue
Ridge and Catoctin Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
In the hours before
Local storm report, Nov 24, 2:41 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FREEZING RAIN E BURLINGTON 39.34N 78.92W
11/24/2018 M0.13 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1802876
ADSLocal storm report, Nov 24, 2:58 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FREEZING RAIN 2 E KITZMILLER 39.38N 79.15W
11/24/2018 E0.10 INCH MINERAL WV PUBLIC
&&
EVENT NUMBER LWX1802877
ADSLocal storm report, Nov 24, 3:29 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FREEZING RAIN 3 NNE BOONSBORO 39.55N 77.64W
11/24/2018 M0.10 INCH WASHINGTON MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1802878
ADSLocal storm report, Nov 24, 4:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FREEZING RAIN 1 WNW BLUEMONT 39.12N 77.86W
11/24/2018 E0.20 INCH CLARKE VA NWS EMPLOYEE
TOPS OF TREES WEIGHED DOWN BY ICE...SOME BRANCHES
SNAPPED OFF. HIGHEST ELEVATIONS ON ROUTE 7 NEAR
CLARKE/LOUDOUN BORDER.
&&
EVENT NUMBER LWX1802879
ADSLocal storm report, Nov 24, 5:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FREEZING RAIN 1 E HARTMANSVILLE 39.32N 79.13W
11/24/2018 E0.25 INCH MINERAL WV DEPT OF HIGHWAYS
&&
EVENT NUMBER LWX1802880
ADSLocal storm report, Nov 24, 5:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FREEZING RAIN 2 ENE FROSTBURG 39.66N 78.90W
11/24/2018 E0.13 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1802881
ADSFlood, Fairfax
- When
- November 24, 5:45 PM EST to 7:45 PM EST
- Where
- Fairfax County, 1 mi NE of Centreville to 1.37 mi NE of Centreville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.839, -77.406
Both eastbound lanes of Lee Highway were closed at Stringfellow Road due to floodwaters.
Flood, Fairfax
- When
- November 24, 5:46 PM EST to 7:46 PM EST
- Where
- Fairfax County, 1.06 mi WSW of Tremont to 1 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.846, -77.239
Water rescue required after car became stranded in floodwaters on Woodburn Road at Accotink Creek.
Flood, Fairfax
- When
- November 24, 6:30 PM EST to 8:30 PM EST
- Where
- Fairfax County, 0.54 mi E of Donovans Corner to 0.6 mi E of Donovans Corner
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.770, -77.310
Burke Lake Road at Jeremiah Court was closed due to high water.
Flood, Fairfax
- When
- November 24, 6:30 PM EST to 8:30 PM EST
- Where
- Fairfax County, 0.83 mi SSE of Burke to 0.8 mi SSE of Burke
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.788, -77.266
Burke Road at Heritage Square Drive was closed due to high water.
Flood, Fairfax
- When
- November 24, 6:30 PM EST to 8:30 PM EST
- Where
- Fairfax County, 2.24 mi NNW of Vale to 2.25 mi NNW of Vale
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.911, -77.363
Fox Mill Road at Folkstone Drive was closed due to high water.
Flood, Fairfax
- When
- November 24, 6:30 PM EST to 8:30 PM EST
- Where
- Fairfax County, 0.24 mi SW of Clarks Crossing to 0.09 mi S of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.918, -77.303
Lawyers Road at Hunter Mill Road was closed due to high water.
Flood, Loudoun
- When
- November 24, 7:42 PM EST to 9:42 PM EST
- Where
- Loudoun County, 1.38 mi S of Leesburg Muni to 1.21 mi S of Leesburg Muni
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.060, -77.550
Road closed due to high water at the intersection of Shreve Mill Road and Sycolin Road.
Flood, Prince William
- When
- November 24, 11:35 PM EST to November 25, 8:56 AM EST
- Where
- Prince William County, 1.17 mi NNW of Yorkshire to 0.84 mi NNW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.795, -77.439
The stream gage on the Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and flooded portions of the Bull Run trail system. The peak level of 13.48 feet occurred at 5:40 AM on the 25th.
Flood, Prince William
- When
- November 25, 12:15 AM EST to 8:53 AM EST
- Where
- Prince William County, 2.57 mi SSW of Aden to 2.82 mi SSW of Aden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.619, -77.556
The stream gage on Cedar Run at Aden exceeded the 10 foot flood stage during the indicated period, flooding Fleetwood Drive near Cedar Run. The peak level of 10.48 feet occurred at 5:45 AM on November 25th.
Flood, Prince William
- When
- November 25, 12:54 AM EST to 4:41 AM EST
- Where
- Prince William County, 0.82 mi N of Bristow to 0.83 mi NNW of Bristow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.732, -77.532
The stream gage on the Broad Run at Bristow exceeded the 9.5 foot flood stage during the indicated period. Piper Lane flooded near Manassas Airport and trails along the stream were also flooded. The peak level of 10.93 feet occurred at 3:16 AM on the 25th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, November 24, 2018EF2 · 5 events
- Winter Weather in Virginia, November 24, 201819 events
- Blizzard and Winter Weather in Nebraska, November 24 to 25, 201819 events
- High Wind in Colorado, November 24 to 25, 201865 kt wind · 15 events
- Winter Weather in North Carolina, November 24, 201814 events
- Flooding in Maryland, November 24 to 25, 201814 events
- Winter Storm and Winter Weather in West Virginia, November 24, 201811 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 24, 201810 events
- Ice Storm in North Carolina, November 24, 20189 events
- Winter Storm and Winter Weather in Maryland, November 24, 20184 events
- Heavy Snow in Nevada, November 24 to 25, 20183 events
- Coastal Flood in South Carolina, November 24, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796610, 796614, 796617, 796628, 796634, 796640, 796641, 796654, 796691, 796688.